Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 54, NWS La Crosse, WI

July 14, 2003Dodge County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 14, 2003, 9:23 PM CDT for Dodge County, Minnesota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2003, 9:23 PM CDT (02:23 UTC)
Expired
Jul 14, 2003, 10:15 PM CDT
In force
52 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Dodge County, MN

The radar

The Minneapolis radar (KMPX), 97 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 7:40 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
466 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

987 
WUUS53 KARX 150223
SVRARX
MNC039-150315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
923 PM CDT MON JUL 14 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 1015 PM CDT

* AT 922 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
  SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS FROM 15 MILES NORTH
  OF DODGE CENTER TO 16 MILES SOUTHWEST OF DODGE CENTER...MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
  NEAR WEST CONCORD AT 930 PM CDT...
  NEAR EDEN AT 935 PM CDT...
  NEAR CONCORD AT 940 PM CDT...
  NEAR WASIOJA...AND DODGE CENTER AT 945 PM CDT...
  NEAR BERNE AT 950 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING 
FOR SOUTHEAST MINNESOTA.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4432 9303 4384 9314 4386 9270 4419 9268

$$

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:54 PM CDT, 6 hours 29 minutes earlier.

Area forecast discussion, Jul 14, 2:54 PM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
254 PM CDT MON JUL 14 2003

PRIMARY CONCERNS ARE WITH RAIN CHANCES TONIGHT.

SURFACE ANALYSIS THIS AFTERNOON SHOWS AN AREA OF LOW PRESSURE OVER
NORTHWEST MINNESOTA WITH ANOTHER WEAK LOW IN SOUTHEAST SOUTH
DAKOTA. COLD FRONT BETWEEN THE TWO LOWS IN THE EASTERN DAKOTAS. LOCAL
RADAR SHOWING THE DECAYING REMAINS OF LAST NIGHTS MCS WITH ONLY A
FEW SHOWERS REMAINING ACROSS THE AREA.

EXPECT THE REMAINING SHOWERS TO DISSIPATE THROUGH THE AFTERNOON.
EXPECT REDEVELOPMENT TO OCCUR BEHIND THE DECAYING SHOWERS CLOSER TO
THE TWO AREAS OF LOW PRESSURE AND COLD FRONT. THE 12Z ETA AND GFS
ALONG WITH THE RUC INDICATE THIS SCENARIO WITH THE ACTIVITY MOVING
INTO THE FORECAST AREA THIS EVENING. AFTERNOON CAPES ARE BUILDING
QUICKLY WEST OF THE FORECAST AREA. ACROSS SOUTH CENTRAL MINNESOTA
VALUES OF 1000 J/KG ARE ALREADY IN PLACE WHILE VALUES EXCEED 4500
J/KG NEAR THE LOW IN SOUTHEAST SOUTH DAKOTA. SURFACE BASED CIN STILL
300 TO 400 J/KG OVER THE FORECAST AREA BUT HAS ERODED NEAR THE LOW...
SO THIS AREA LOOKS GOOD FOR DEVELOPMENT TO OCCUR. THE ETA PUSHES THE
INSTABILITY AXIS EAST WITH THE ACTIVITY TONIGHT WITH VALUES IN
EXCESS OF 2000 J/KG MOVING ACROSS THE REGION. DECENT SHEAR ALSO
EXPECTED WITH 0-6KM BULK SHEAR IN THE 45 TO 55 KNOT RANGE. WILL
CONTINUE THE LIKELY POPS FOR THE EVENING HOURS ALONG WITH THE
MENTION OF SEVERE STORMS ACROSS THE ENTIRE FORECAST AREA. COLD FRONT
EXPECTED TO SWEEP THROUGH OVERNIGHT AND PUSH MOST OF THE ACTIVITY
EAST OF THE AREA BY 12Z TUESDAY. HAVE CONTINUED TRENDS FROM PREVIOUS
FORECASTS OF DRYING OUT THE WEST AFTER MIDNIGHT WITH CHANCE POPS
ACROSS THE EAST.

HIGH PRESSURE EXPECTED TO BUILD INTO THE UPPER MIDWEST AND REMAIN
THROUGH WEDNESDAY. HAVE STAYED TOWARD THE WARMER END OF GUIDANCE
VALUES FOR TUESDAY THROUGH WEDNESDAY TO BLEND WITH SURROUNDING
OFFICES.

IN THE EXTENDED...TODAYS 00Z RUN OF THE OPERATIONAL GFS IS VERY
CLOSE TO YESTERDAYS ENSEMBLES...SO VERY FEW CHANGES HAVE BEEN MADE.
A WEAK COLD FRONT IS STILL PROGGED TO MOVE ACROSS THE AREA
THURSDAY...SO HAVE MAINTAINED THE CHANCE POPS FOR THIS. THE SHORT
WAVE TROUGH THAT WAS EXPECTED TO BRING A CHANCE OF RAIN BY SUNDAY
NOW LOOKS TO BE ABOUT 24 HOURS SLOWER SO HAVE PUSHED THE RAIN
CHANCES BACK INTO MONDAY.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

04
Hazardous weather outlook, Jul 14, 6:35 PM CDT, 2 hours 48 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
635 PM CDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS EVENING AND TONIGHT

A COLD FRONT WILL MOVE EAST ACROSS THE REGION TONIGHT.  AHEAD OF THE
FRONT...THUNDERSTORMS HAVE ALREADY DEVELOPED.  SOME OF THESE STORMS
HAVE ALREADY BECOME SEVERE ACROSS NORTHERN AND CENTRAL MINNESOTA.
THE STORMS ARE EXPECTED TO ENTER SOUTHEAST MINNESOTA AND
NORTH-CENTRAL WISCONSIN AROUND 800 PM THIS EVENING...THEN MOVE EAST
INTO THE REMAINDER OF WISCONSIN AND NORTHEAST IOWA.  THE MAIN THREAT
WITH THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES.  THE HIGHEST RISK OF SEVERE STORMS REMAINS SOUTH OF
INTERSTATE 90...WITH A LESSER THOUGH STILL SUBSTANTIAL RISK NORTH OF
THIS AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER COLD FRONT MOVING THROUGH THE REGION ON THURSDAY WILL
PROVIDE A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND THURSDAY. A FEW
OF THESE THUNDERSTORMS MAY BECOME SEVERE ON THURSDAY. YET ANOTHER
COLD FRONT WILL MOVE THROUGH THE AREA ON SUNDAY. THIS SYSTEM WILL
BRING WITH IT ANOTHER ROUND OF THUNDERSTORMS FOR THE DAY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 800 PM THIS EVENING.

KRC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:48 PM CDTTornado WarningARXDodge42 min
Jul 14, 9:56 PM CDTSevere Thunderstorm WarningARXMower64 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.